The active ingredients that promote weight loss (the ingredients included in virtually all weight loss drugs) are more damaging to the body than they are beneficial, that is certain. These are drugs in a group of drugs classified as anoretics. Anoretics, or "anorexigenics" come from the same root word as the disease known as anorexia. These, the active drugs / ingredients included in any number of specific brand-name, over the counter drugs, do many things. Most importantly for the market, they suppress the desire to eat. The curbing of someone's hunger is not a bad thing - especially if someone wants to loose weight to get healthy. But suppressing your appetite will only make you feel the need to eat less.
You still require certain nourishment to sustain yourself, but with hunger suppressants--time will sail by and there is a great tendency to ignore if not completely forget the need to eat. Malnourishment is bad for anyone, and can lead to a large number of mental as well as physical complications. Therefore, simply not eating is risky enough with the possible development of malnourishment - with or without weight loss pills. But realize that this is only one horribly damaging possibility in addition to all of the other potential dangers that come with the regular use of weight loss pills. Risks such as pulmonary disease, strokes, and heart failure are all too common side effects for someone trying to treat a weight problem (real or imagined) with fast-acting diet pills.
When I was a young dance instructor I experienced the effects of weight-loss and malnourishment for a brief period. I was in my first year of college. I taught dancing classes, took lessons, and I was also a full-time English major on the Dean's list when I actually suffered from not eating. It was a subconscious anorexia, I drank coffee I rushed around, and I just forgot to eat. A lot. I didn't sleep as much as I needed to, and, especially being very active I burned a lot of calories when I was awake.
I began to grow very thin before I even noticed it. I would become faint or weak when I would be active. Suddenly lack of nourishment had begun to interfere dramatically with my life. Then I really had to focus on being sure I was eating, not suppressing my appetite by drinking too much coffee, and taking vitamin pills to be sure that I was receiving the nutrients I needed. Right around that time there were many women and high-school girls who took diet pills and who (as a result) were thin to the extent that it had become unhealthy. It was strange, soon after I realized symptoms of dizziness, blurred vision, shakiness and poor concentration I knew I had to do something to get my regular, healthy eating habits back on track. No more than two days later one of my ballet instructors pointed out how great I looked. It was like a flashing sign. I could see it, glaringly, the reason why so many aspiring ballerinas, gymnasts, and other athletes and performers tend to become anorexic or bulimic. That same week, I discovered that one of my students, a thirteen year-old, had been taking "mini - thins" a kind of asthma medication notorious for suppressing someone's appetite. This drug has since been pulled from the market in many states. I was glad her mother had caught her. I had no idea why she would have thought she had a weight problem - but such psychological distortions are not an obvious illness.
The big point is that these drugs can really harm you. It's not a question of whether or not you want to "look good" by losing weight with diet pills (as advertised) without dieting or beginning an exercise program. What it is is a question of how much you want to risk, how much of your health and subsequently, your life you want to risk so you feel better in your bikini. Before you read on you may think I am being harsh and or judgmental. I assure you that I am not judging, and if there is harshness to my words it is only the importance I feel must be placed on the subject right away. More and more people want to loose weight fast and with little effort, and more and more pills are being put on the market today advertising extreme weight loss without diet and exercise. Think before you try it, please. Read the facts below:
Here are some of the more common active ingredients in various popular diet pills on the market today. These are the side effects you can almost always count on experiencing when you take them, as well as some of the less likely but potentially fatal side effect which can occur. I will use the generic names of these medications and indicate the brand names in parenthesis for your benefit. My recommendation is that you do not use diet pills . . . plain and simple. However, if you are going to take diet pills, at least try to recognize the active drugs so you know exactly what risks you are facing. Most of the following drugs are active ingredients derived of or synthetic for amphetamines. These same amphetamines come in the worst of variations such as the notorious, destructive "Crystal-Meth Amphetamines" which rampage our inner city streets. Many people with home labs for illegal drugs will use these kinds of pills to extract ephedrine: the key ingredient in crystal meth. As a matter of fact, the asthma medication "Mini-Thins" was pulled off of the market in many states for this reason. In other states, you can only purchase one or two bottles at one time. This policy is enforced to try and prevent the production of crystal meth-amphetamines in home labs.
Active ingredients will be listed on the back of the bottle in addition to loss of appetite, there are the following, other side effects. One drug used in weight loss pills is Dexfenfluramine (Adifex) has the possible side-effects of nausea, drowsiness, dizziness, mood disorder, a disorder called "reactive depression insomnia," as well as anxiety, headaches, constipation and dry mouth. The psychological conditions of this drug are extremely damaging and should be your primary concern. The drug Phentermine (also called Adipex, Duromine, Ionamin, or Panbesy as brand names) will potentially cause over-stimulation of the central nervous system, a condition referred to in the psychiatric community as "GREAT IDEA Syndrome," as well as heart disease. Specifically phentermine can cause heart palpitations, abnormal heart rhythms, respiratory depression, increased blood pressure, tremors and even induce a coma. The majority of people who use such drugs tend to use them excessively . . . this is extremely dangerous. You can make yourself crazy, literally, when you expose your body to these chemicals. Once in your bloodstream - especially when consistent - your brain can be forever altered by these drugs. Is it worth it? Is it worth landing yourself in a coma just so you can loose a few pounds without giving up fast food or having to start exercising regularly?
Here are a couple more examples of weight loss drugs and what they do. Mazindol (also called Teronac) is, among other things, likely to cause gastrointestinal problems, trouble sleeping, rashes, but most importantly, it may cause hypertension or irregular heart rhythms. Flenfluramine (also called Dietoff or Ponderax) can also result in coma, over-stimulation of the central nervous system, respritory distress, as well as heart disease such as palpitations and irregular or abnormal heart rhythms. One of the least dangerous diet pills you can take (originally created to treat depression) is Fluxoetine (or, Prozac) this drug can possibly cause weakness, somnolence, nausea, restlessness, anxiety, insomnia, sweating, tremors, sexual dysfunction, and difficulty swallowing. There is a family of drugs, the Prozac descendants, and many other psychiatric drugs that can result in loss of appetite. Among the side-effects of some of these drugs (for example: Paxil) are seizures, suicidal tendencies, severe birth defects, in addition to the heart problems and other common side effects I have already mentioned.
Find out more about these drugs and their specific nature in more articles on this website. Talk to your doctor about ways to loose weight. Or you can seek the advice of a nutritionist or personal trainer to improve yourself physically, losing weight and strengthening your vital organs instead of weakening or harming them with diet pills. If you want a happier and healthier (and not to mention longer) life, please consider the consequences of your choices - even when you seriously need to lose weight.Diet Pills - The Dangers
Anne Clarke writes numerous articles for websites on gardening, parenting, fashion, and home decor. Her background includes teaching, gardening, and fashion. For more of her articles on fitness, please visit americanfitness.net, supplier of high quality Cardio Equipment and Leg Weight Machines.